Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 247, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2005, 4:18 PM CDT for Minnehaha County, Moody County, South Dakota; Pipestone County, Minnesota. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2005, 4:18 PM CDT (21:18 UTC)
- Expired
- Jul 11, 2005, 5:01 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Pipestone County, MN, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:20 PM CDT | HAIL 0.88 | 5 Se Trent, SD | |
| Jul 11, 4:24 PM CDT | HAIL 1 | 8 E Dell Rapids, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 112118 SVRFSD MNC117-SDC099-101-112200- /O.NEW.KFSD.SV.W.0247.050711T2118Z-050711T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 418 PM CDT MON JUL 11 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHEAST MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA WESTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA * UNTIL 500 PM CDT * AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF TRENT...OR ABOUT 15 MILES SOUTHWEST OF PIPESTONE...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLANDREAU AROUND 455 PM CDT PIPESTONE AROUND 500 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4387 9669 4379 9650 4398 9621 4417 9655 $$ MJF
2 follow-up statements
000 WWUS53 KFSD 112140 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 439 PM CDT MON JUL 11 2005 MNC117-SDC099-101-112200- /O.CON.KFSD.SV.W.0247.000000T0000Z-050711T2200Z/ PIPESTONE MN-MOODY SD-MINNEHAHA SD- 439 PM CDT MON JUL 11 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR NORTHEAST MINNEHAHA...EASTERN MOODY AND WESTERN PIPESTONE COUNTIES... AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF IHLEN...OR ABOUT 13 MILES SOUTHWEST OF PIPESTONE...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IHLEN AROUND 500 PM CDT THIS STORM PRODUCED QUARTER SIZED HAIL 8 MILES EAST OF DEL RAPIDS AROUND 424 PM. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4387 9669 4379 9650 4398 9621 4417 9655 $$ MJF
000 WWUS53 KFSD 112201 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 500 PM CDT MON JUL 11 2005 MNC117-SDC099-101-112210- /O.CAN.KFSD.SV.W.0247.000000T0000Z-050711T2200Z/ PIPESTONE MN-MOODY SD-MINNEHAHA SD- 500 PM CDT MON JUL 11 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST MINNEHAHA...EASTERN MOODY AND WESTERN PIPESTONE COUNTIES IS EXPIRED... THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED. VERY HEAVY RAINFALL WILL OCCUR ACROSS EASTERN MINNEHAHA COUNTY THROUGH 530 PM TO 600 PM. BE ALERT FOR FLASH FLOODING AND A FLASH FLOOD WARNING IS IN EFFECT FOR EASTERN MINNEHAHA UNTIL 645 PM. LAT...LON 4387 9669 4379 9650 4398 9621 4417 9655 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:00 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 11, 3:00 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT MON JUL 11 2005 .DISCUSSION... SCT TRW DEVELOPING ACRS CWA WITH SFC HTG. SHEAR IS WEAK AND AS EVE PROGRESSES WL GET EVEN WEAKER. SO SVR THREAT NOT THAT GREAT. FREEZING LEVEL ARND 15KFT AND WL BE HARD TO GET ANY LARGE HAIL. BRIEF HVY RAINS WITH THESE STORMS WL BE THE MAIN THREAT. FNT ASSOCD WITH S/W WL SAG SEWD ACRS CWA DURING THE NIGHT AND WL CONT CHC OF TRW ACRS CWA WITH BEST CHC N OF I90 AND ALONG AND E OF I29 AS S/W LIFTS TO THE NE. WL KEEP A LINGERING CHC OF TRW OVR ERN CWA MAINLY TUE MORN AS WEAK FNT MOVES THRU AND THEN FALLS APART WITH NO SUPPORT ALOFT. TEMPS WL BE A LTL COOLER BEHIND FNT ON TUE. WEAK FLOW ALOFT WED AND THU AS RIDGE ALOFT REMAINS IN PLACE. TEMPS WL BE AT OR SLIGHTLY ABOVE NORM WED AND THU. WEAK FNT TRIES TO MOVE ACRS CWA ON FRI...BUT MID LEVEL CAPPING IS STG AND WL KEEP FCST DRY FOR NOW AS NOT WORTH 20%. SLIGHTLY COOLER FRI AND SAT BUT STILL CLOSE TO NORM. WARMUP A BIT ON SUN AHEAD OF NEXT FNT AND WL BRING A CHC OF TRW INTO CWA ON MON WITH FNT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 11, 11:22 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1122 AM CDT MON JUL 11 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1122 AM CDT MON JUL 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF THUNDERSTORMS WEST OF THE JAMES RIVER VALLEY THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. ANY STORMS THAT DEVELOP ARE EXPECTED TO MOVE SLOWLY SOUTHEAST ACROSS THE AREA. BECAUSE THESE STORMS WILL BE SLOW MOVING...LOCALLY HEAVY RAIN MAY BE POSSIBLE WITH THE STRONGER STORMS. HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FRONTAL SYSTEM WILL STALL OVER SOUTHEASTERN SOUTH DAKOTA AND NORTHWESTERN IOWA EARLY TUESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL REMAIN A POSSIBILITY OVER THESE AREAS THROUGH TUESDAY AFTERNOON. WHILE HEAVY RAIN MAY FALL WITH THIS ACTIVITY...STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:14 PM CDT | Severe Thunderstorm Warning | FSD | Union | 45 min |
| Jul 11, 4:46 PM CDT | Flash Flood Warning | FSD | Minnehaha | 119 min |
| Jul 11, 5:34 PM CDT | Severe Thunderstorm Warning | FSD | Union | 41 min |
| Jul 11, 5:39 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 45 min |
| Jul 11, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
| Jul 11, 6:11 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.